Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Chicago, IL

September 11, 2000Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Sep 11, 2000, 3:58 PM CDT for Porter County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2000, 3:58 PM CDT (20:58 UTC)
Expired
Sep 11, 2000, 4:30 PM CDT
In force
32 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2374 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 112059
SVRCHI
INC127-112130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
358 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTER COUNTY IN NORTHWEST INDIANA

* UNTIL 430 PM CDT

* AT 351 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOUTH HAVEN...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND WINDS 
IN EXCESS OF 60 MPH. 
$$
WILSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 11, 2:40 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
240 PM CDT MON SEP 11 2000

AVN WAS ABOUT ONLY MODEL THAT PICKED UP WELL ON MCS IN ERN IA AND
NWRN IL THIS ERY AM AND SEEMS LIKE THE BETTER BET. MAV NUMBERS ALSO
PREDICTED HIGHS ARND 90 TODAY WHICH I WAS TOO CONSERVATIVE ON FOR
YESTERDAY'S RUN. AVN NOW APPEARS TO BE MODEL OF CHOICE FOR THIS
ROUND.

REMNANTS OF THE OLD STNRY FRONT STILL MAINTAINED A DECENT
DISCONTINUITY OF TEMPS AND DWPTS THIS MRNG WITH GOOD LI'S. SO IS NOT
SURPRISING THAT CONVECTION BLEW UP SO QUICK. OUTFLOWS HAVE TILTED
FRONT SOUTHEAST AND NOW DOWN LAKE MICHIGAN RESULTING IN TEMPS
DROPPING ALONG THE LAKE TO THE UPPER 60S WHILE 90S DOWN TOWARD
JOLIET. OUTFLOW VERY VISIBLE ON RADAR DROPPING SOUTH THROUGH NERN IL
WITH NEW CONVECTION IN ITS WAKE. TSTMS DIMINISHING ALONG WISCONSIN
BORDER BUT NEW CONVECTION FIRING IN NERN IA/SWRN WI. THIS ALL AHEAD
OF MAIN COLD FRONT THAT STRETCHES FROM NWRN WI THRUGH SERN MN TO
SWRN IA.

ON RADAR MOSAIC, CAN SEE CONVECTION BLOOMING SOUTH OF MSP. THIS TO
BLOSSOM INTO GOOD CONVECTION WITH FROPA LATE TONIGHT. SO WHILE SVR
WATCHES MAY EXPIRE...SHWRS/TSTMS STILL IN FORECAST OVERNIGHT.
SPENES MENTIONING PSSBLE FLOODING FROM WINNEBAGO TO NRN COOK COUNTY
LATE THIS AFTN. GUIDANCE VALUES 3-4 INCHES IN 1-3 HOURS SO GOING TO
NEED SEVERAL HOURS OF 1-2 INCH RAINFALL AMOUNTS. WILL CONSIDER
FFWATCH TONIGHT WITH COORDINATION WITH DVN. WILL FAVOR OUTFLOW TO KEEP
DROPPING SOUTH TO AVOID TRAINING THIS EVENING.

MODELS STILL LOOKING FROM FROPA AROUND DAYBREAK...SO LINGERING
SHOWERS IN THE MORNING TUESDAY. THEN HIGH BUILDING IN AND TURNING
ANTICYCLONIC IN THE AFTN SO CLEARING SKIES WITH LITTLE BACKWASH
EXPECTED TUESDAY. VERY COOL OVERNIGHT TUESDAY NIGHT WITH ONLY 70S
WEDNESDAY EVEN WITH AID OF SW WINDS. ANOTHER FROPA DROPPING
SOUTHEAST OUT OF CANADA ON THURSDAY WITH ANOTHER CHC OF SHOWERS ON
THURSDAY. THIS FOLLOWED BY REINFORCING BLAST OF COLD TEMPS WITH
HIGHS ONLY IN 60S FOR FRI AND SAT.

.CHI...NONE

BRUMER

In the hours before

Special weather statement, Sep 11, 11:58 AM CDT, 4 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
121100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON CDT/EST MON SEP 11 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR MOST OF NORTHERN ILLINOIS. THIS AREA OF MODERATE RISK IS
NORTH AND WEST OF A LINE FROM ANTIOCH TO LAKE ZURICH IN LAKE COUNTY
ILLINOIS...TO ST. CHARLES IN KANE COUNTY...TO OTTAWA THEN TO TONICA
IN LA SALLE COUNTY...TO BURLINGTON IOWA.

THE REMAINDER OF THE FORECAST AREA IN ILLINOIS AND NORTHWEST INDIANA
WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTRORMS THIS AFTERNOON AND
TONIGHT.

A COLD FRONT STRETCHING FROM NORTHWEST WISCONSIN THROUGH SOUTHWEST
IOWA IS HELPING TO GENERATE LINES OF THUNDERSTORMS IN NORTHWEST
ILLINOIS THROUGH SOUTHEAST WISCONSIN. THIS FRONT WILL MOVE SOUTHEAST
THIS AFTERNOON THROUGH TONIGHT...FURTHER MAINTAINING A THUNDERSTORM
THREAT ACROSS NORTHERN ILLINOIS AND INTO NORTHWEST INDIANA. UPPER
LEVEL DYNAMICS WILL SWEEP OVER THE AREA TONIGHT TO FURTHER ENHANCE
THE SEVERE THREAT ALONG THIS FRONTAL BOUNDARY. THE BIGGEST SEVE<RE
THREAT WILL BE FROM STRONG DAMAGING WINDS AND LARGE HAIL.

BRUMER
Special weather statement, Sep 11, 2:02 PM CDT, 1 hour 56 minutes before
ILZ003>004-008-011-111958-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
202 PM CDT MON SEP 11 2000

JUST BEFORE 2 PM A CLUSTER OF VERY HEAVY THUNDERSTORMS WAS IN THE AREA
BOUNDED BY ROUGHLY BELVIDERE...ROCKFORD AND MOUNT MORRIS.  THESE
STORMS ARE PRODUCING TORRENTIAL RAINS...SOME HAIL...DANGEROUS
LIGHTNING AND STRONG GUSTY WINDS.  THEY ARE MOVING SLOWLY EAST.
PONDING OF WATER ON ROADWAYS IS LIKELY WITH THESE STORMS. IN ADDITION
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL ILLINOIS.
ADDITIONAL STRONG STORMS COULD DEVELOP ANYWHERE IN THE AREA IN A VERY
SHORT TIME.

KAPLAN
N
Special weather statement, Sep 11, 3:17 PM CDT, 41 minutes before
ILZ003>006-112117-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
317 PM CDT MON SEP 11 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHERN COUNTIES ALONG
WISCONSIN BORDER...

THE HEAVIEST STORMS HAVE DROPPED SOUTH OF WINNEBAGO...BOONE...
MCHENRY...AND LAKE COUNTY ILLINOIS AND THUS SEVERE WEATHER IS NOT
AN IMMEDIATE THREAT TO THOSE COUNTIES. THUS THE SEVERE
THUNDERSTORM WATCH THAT WAS VALID UNTIL 700 PM THIS EVENING HAS
BEEN CANCELLED FOR THOSE COUNTIES ONLY.

BRUMER

N
Special weather statement, Sep 11, 3:42 PM CDT, 16 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
112133-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
342 PM CDT/EST MON SEP 11 2000

AT 340 PM...AN AREA OF STRONG THUNDERSTORMS WAS OVER PORTIONS OF NORTH
CENTRAL AND NORTHEAST ILLINOIS. RADAR INDICATED THAT THE STRONGEST
STORMS WERE FROM SOUTHEAST OGLE COUNTY...NORTHWEST OF ROCHELLE...EAST
THROUGH THE SOUTHERN PORTIONS OF THE CHICAGO METROPOLITAN
AREA...INCLUDING TINLEY PARK...BLUE ISLAND AND CALUMET CITY.
INDIVIDUAL STORMS WERE MOVING EAST AT 15 MPH...WHILE THE ENTIRE AREA
OF STORMS DRIFTS SLOWLY TO THE SOUTH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND RAINFALL AMOUNTS IN
EXCESS OF TWO INCHES HAVE OCCURRED WITH THESE STRONGER STORMS. NEW
STORMS WILL LIKELY DEVELOP OVER PORTIONS OF LASALLE...GRUNDY AND
KANKAKEE COUNTIES BETWEEN 340 PM AND 430 PM THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR PORTIONS
OF NORTHERN ILLINOIS. MONITOR LATER STATEMENTS FROM THE NATIONAL
WEATHER SERVICE FOR ADDITIONAL INFORMATION.

RATZER
N

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:01 PM CDTSevere Thunderstorm WarningLOTLake29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.